Everything you need to know about coronavirus LEARN MORE>

Health Education

These sneaky meds could be the reason you’re so dehydrated

Lauren Steele writer headshot By | July 23, 2019
Medically reviewed by Anis Rehman, MD

Being dehydrated never does a body good. A loss of only 1 to 2% of the body water has been shown to impair cognitive performance—causing mood shifts, muddled thinking, inattentiveness, and poor memory. And that’s just skimming the surface. Mild to moderate dehydration can wreak havoc on the rest of your body—causing fatigue, poor appetite, heat intolerance, dizziness, lightheadedness, constipation, kidney stones, and even a dangerous drop in blood pressure.

Causes of dehydration

And even though we all know our bodies need water, it’s tough to know how much (the old standard 8×8 rule has been up for debate recently). You might be drinking water throughout the day, but if one of these factors is robbing you of hydration, it might not be enough. Age, pregnancies, alcohol consumption, chronic diseases such as Crohn’s and Irritable bowel syndrome (IBS), the altitude that you live at, and even the medications you’re taking can affect your body’s ability to stave off dehydration.

Dehydration from medication 

Certain prescriptions, including medications for blood pressure, heart disease, and kidney conditions have diuretic effects—meaning that they increase the amount of water and salt expelled from the body through urination. To put it bluntly, the more you go to the bathroom while on these meds, the more likely you are to become dehydrated.

We need not only water to stay hydrated, but also salt. Our bodies use salts as electrolytes, aka the chemicals in our body fluids that carry the energy necessary for (very) important functions like muscle contractions and nerve synapses. When diuretics do their job, it’s hard to replenish water and electrolytes as quickly as you’re losing them. And by the time you’re dehydrated and your potassium is too low (referred to as hypokalemia), your body won’t be able to correctly store glycogen (your muscles’ source of energy), which can cause abnormal heart rhythms, cause muscle weakness, spasms, cramps, paralysis, and respiratory problems in severe cases.

Essentially, it’s important to stay hydrated (especially in hot, dry conditions) and it’s important to know what factors are robbing you of electrolytes and water so you can replenish yourself appropriately. That means knowing if your medications are putting you at risk of dehydration.

Medications that cause dehydration

Diuretics that are prescribed to treat edema, kidney disorders, heart failure, liver failure, and glaucoma include: 

These medications fall into all three types of diuretics: thiazide, loop, and potassium-sparing. SGLT2 inhibitors such as empagliflozin, dapagliflozin, and cangliflozin, are the new class of diabetes medications that can cause dehydration. These medications have a mild diuretic effect and the body may take up to a week to get used to these medications. Even over-the-counter medications—like Midol—have diuretic properties, so always read the labels.

Laxatives can also put you at risk of dehydration, due to their ability to direct water in your body to your gastrointestinal system to soften stool and help you pass it more easily. Dulcolax (bisacodyl) and Colace (docusate) can both have this effect, especially when used over prolonged periods. 

Any drug that lists diarrhea or vomiting as a potential side effect could end up causing the unfavorable effects of dehydration if you do indeed end up vomiting or experiencing diarrhea. So when on these meds, pack a reusable water bottle with you, carry some Nuun tablets to replenish your electrolytes, and drink up.